Winter Storm, Kittson
- When
- January 2, 4:40 AM CST to January 3, 3:47 AM CST
- Where
- Kittson forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 48.777, -96.783 (the zone’s center; the record gives no point)
A surface low over western South Dakota friday morning tracked into eastern South Dakota by late friday morning. It then tracked northeast along its inverted trough, roughly from Wahpeton, ND, at noon, to Lake of the Woods, MN, by early evening.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
A surface low over western South Dakota friday morning tracked into eastern South Dakota by late friday morning. It then tracked northeast along its inverted trough, roughly from Wahpeton, ND, at noon, to Lake of the Woods, MN, by early evening. Arctic high pressure built in quickly behind the departing low, creating a tight surface pressure gradient and gusty northwest winds. Wind speeds were steady at 20 to 30 mph with gusts to 35 mph. Wind speeds were a bit higher across the extreme northern Red River Valley. At Hallock, MN, winds gusted up to 45 mph. Blowing snow resulted in visibilities below a half-mile in open areas, and near zero at times in the northern Red River Valley. Eight inches of snow fell across portions of Roseau, East Marshall, and Northern Beltrami counties, with 4 to 6 inches elsewhere. Several schools cancelled classes and evening activities on friday.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jan 2, 3:25 AM CST, 1 hour 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 325 AM CST FRI JAN 2 2004 .DISCUSSION...MAIN FORECAST CHALLENGE IS HEADLINES. AFD DELAYED DUE TO FORECAST COORDINATION. WILL ISSUE FULL PRODUCT BY 5 AM. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...WINTER STORM WARNING TODAY FOR BENSON...TOWNER...CAVALIER... RAMSEY...PEMBINA AND WALSH COUNTIES. WINTER WEATHER ADVISORY REMAINDER OF E ND FOR THIS AFTERNOON. MN...WINTER STORM WARNING TODAY FOR KITTSON...ROSEAU...LAKE OF THE WOODS AND MARSHALL COUNTIES. WINTER WEATHER ADVISORY W POLK...NORMAN...CLAY AND WILKIN FOR THIS AFTERNOON. && NG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 645 AM CST THU JAN 1 2004 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-011500- BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL- EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS- GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON- NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY- RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI- SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER- WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN- 645 AM CST THU JAN 1 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ANOTHER STORM SYSTEM IS EXPECTED TO MOVE THROUGH THE NORTHERN PLAINS ON FRIDAY...BRINGING WITH IT THE POTENTIAL FOR MEASURABLE SNOW. A BITTERLY COLD AIRMASS WILL THEN DROP INTO THE REGION BEHIND THIS SYSTEM. WIND CHILLS ARE ANTICIPATED TO DROP TO COLDER THAN 20 DEGREES BELOW ZERO ON SATURDAY...AS SUB ZERO AIR SPILLS INTO THE NORTHERN PLAINS. BITTERLY COLD WIND CHILLS WILL CONTINUE THROUGH WEDNESDAY AS THE ARCTIC AIR LINGERS OVER THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. NG
The national radar mosaic for the moment the first event began.
8 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2004Every state in 2004This day in weather historyWarnings in Minnesota, January 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5383806, 5383807, 5383808, 5383809, 5383884, 5382700, 5383885, 5383886.